Skip to main content
Log in

A Simple Preconditioner for a Discontinuous Galerkin Method for the Stokes Problem

  • Published:
Journal of Scientific Computing Aims and scope Submit manuscript


In this paper we construct Discontinuous Galerkin approximations of the Stokes problem where the velocity field is \(H(\mathrm{div},\Omega )\)-conforming. This implies that the velocity solution is divergence-free in the whole domain. This property can be exploited to design a simple and effective preconditioner for the final linear system.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others


  1. Adams, R.A.: Sobolev Spaces. Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, vol. 65

  2. Agmon, S.: Lectures on Elliptic Boundary Value Problems. Prepared for publication by B. Frank Jones, Jr. with the assistance of George W. Batten, Jr. Van Nostrand Mathematical Studies, No. 2. D. Van Nostrand Co., Inc., Princeton (1965)

  3. Amrouche, C., Seloula, N.E.H.: On the Stokes equations with the Navier-type boundary conditions. Differ. Equ. Appl. 3(4), 581–607 (2011)

    MATH  MathSciNet  Google Scholar 

  4. Antil, H., Nochetto, R.H., Sodré, P.: The Stokes problem with slip boundary conditions on fractional Sobolev domains. (in preparation) (2013)

  5. Arnold, D.N., Brezzi, F., Cockburn, B., Marini, L.D.: Unified analysis of discontinuous Galerkin methods for elliptic problems. SIAM J. Numer. Anal., 39(5), 1749–1779 (electronic) (2001/02)

  6. Arnold, D.N., Falk, R.S., Winther, R.: Preconditioning in \(H({\rm div})\) and applications. Math. Comp. 66(219), 957–984 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  7. Arnold, D.N., Falk, R.S., Winther, R.: Multigrid in \(H({\rm div})\) and \(H({\rm curl})\). Numer. Math. 85(2), 197–217 (2000)

    Article  MATH  MathSciNet  Google Scholar 

  8. Arnold, D.N., Brezzi, F., Marini, L.D.: A family of discontinuous Galerkin finite elements for the Reissner-Mindlin plate. J. Sci. Comput. 22/23, 25–45 (2005)

    Article  MathSciNet  Google Scholar 

  9. Arnold, D.N., Falk, R.S., Winther, R.: Finite element exterior calculus, homological techniques, and applications. Acta Numer. 15, 1–155 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  10. Beirão Da Veiga, H.: Regularity for Stokes and generalized Stokes systems under nonhomogeneous slip-type boundary conditions. Adv. Differ. Equ. 9(9–10), 1079–1114 (2004)

    MATH  Google Scholar 

  11. Brandt, A., McCormick, S.F., Ruge, J.W.: Algebraic Multigrid (AMG) for Automatic Multigrid Solution with Application to Geodetic Computations. Tech. Rep., Institute for Computational Studies, Colorado State University (1982)

  12. Brenner, S.C.: Poincaré-Friedrichs inequalities for piecewise \(H^1\) functions. SIAM J. Numer. Anal. 41(1), 306–324 (2003). (electronic)

    Article  MATH  MathSciNet  Google Scholar 

  13. Brenner, S.C.: Korn’s inequalities for piecewise \(H^1\) vector fields. Math. Comp. 73(247), 1067–1087 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  14. Brezzi, F.: On the existence, uniqueness and approximation of saddle-point problems arising from lagrangian multipliers. Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 8, 129–151 (1974)

    MATH  MathSciNet  Google Scholar 

  15. Brezzi, F., Douglas Jr, J., Marini, L.D.: Two families of mixed finite elements for second order elliptic problems. Numer. Math. 47(2), 217–235 (1985)

    Article  MATH  MathSciNet  Google Scholar 

  16. Brezzi, F., Fortin, M.: Numerical approximation of Mindlin-Reissner plates. Math. Comp. 47(175), 151–158 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  17. Brezzi, F., Douglas Jr, J., Durán, R., Fortin, M.: Mixed finite elements for second order elliptic problems in three variables. Numer. Math. 51(2), 237–250 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  18. Brezzi, F., Douglas Jr, J., Fortin, M., Marini, L.D.: Efficient rectangular mixed finite elements in two and three space variables. RAIRO Modél. Math. Anal. Numér. 21(4), 581–604 (1987)

    MATH  MathSciNet  Google Scholar 

  19. Brezzi, F., Fortin, M.: Mixed and Hybrid Finite Element Methods, volume 15 of Springer Series in Computational Mathematics. Springer, New York (1991)

    Book  Google Scholar 

  20. Brezzi, F., Fortin, M., Stenberg, R.: Error analysis of mixed-interpolated elements for Reissner-Mindlin plates. Math. Model. Methods Appl. Sci. 1(2), 125–151 (1991)

    Article  MATH  MathSciNet  Google Scholar 

  21. Cockburn, B., Kanschat, G., Schötzau, D.: A note on discontinuous Galerkin divergence-free solutions of the Navier-Stokes equations. J. Sci. Comput. 31(1–2), 61–73 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  22. Elman, H.C., Silvester, D.J., Wathen, A.J.: Finite Elements and Fast Iterative Solvers: With Applications in Incompressible Fluid Dynamics. Numerical Mathematics and Scientific Computation. Oxford University Press, New York (2005)

    Google Scholar 

  23. Galdi, G.P.: An Introduction to the Mathematical Theory of the Navier-Stokes Equations. vol. I, volume 38 of Springer Tracts in Natural Philosophy. Springer, New York (1994). Linearized steady problems

    Google Scholar 

  24. Girault, V., Raviart, P.-A.: Finite Element Methods for Navier-Stokes Equations, volume 5 of Springer Series in Computational Mathematics. Springer, Berlin (1986). Theory and algorithms

    Book  Google Scholar 

  25. Greif, C., Li, D., Schötzau, D., Wei, X.: A mixed finite element method with exactly divergence-free velocities for incompressible magnetohydrodynamics. Comput. Methods Appl. Mech. Eng. 199(45–48), 2840–2855 (2010)

    Article  MATH  Google Scholar 

  26. Kanschat, G., Rivière, B.: A strongly conservative finite element method for the coupling of Stokes and Darcy flow. J. Comput. Phys. 229(17), 5933–5943 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  27. Ladyzhenskaya, O.A.: The Mathematical Theory of Viscous Incompressible Flow. Second English edition, Revised and Enlarged. Translated from the Russian by Richard A. Silverman and John Chu. Mathematics and its Applications, Vol. 2. Gordon and Breach Science Publishers, New York (1969)

  28. Lee, Y.-J., Xu, J.: New formulations, positivity preserving discretizations and stability analysis for non-Newtonian flow models. Comput. Methods Appl. Mech. Engrg. 195(9–12), 1180–1206 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  29. Lewicka, M., Müller, S.: The uniform Korn-Poincaré inequality in thin domains. Ann. Inst. H. Poincaré Anal. Non Linéaire 28(3), 443–469 (2011)

    Article  MATH  Google Scholar 

  30. Lin, F.-H., Liu, C., Zhang, P.: On hydrodynamics of viscoelastic fluids. Commun. Pure Appl. Math. 58(11), 1437–1471 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  31. Nédélec, J.-C.: Mixed finite elements in \({\bf R}^{3}\). Numer. Math. 35(3), 315–341 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  32. Nédélec, J.-C.: A new family of mixed finite elements in \({\bf R}^3\). Numer. Math. 50(1), 57–81 (1986)

    Article  MATH  MathSciNet  Google Scholar 

  33. Nepomnyaschikh, S.V.: Decomposition and fictitious domains methods for elliptic boundary value problems. In Fifth International Symposium on Domain Decomposition Methods for Partial Differential Equations (Norfolk, VA, 1991), pp. 62–72. SIAM, Philadelphia (1992)

  34. Nepomnyaschikh, S.V.: Mesh theorems on traces, normalizations of function traces and their inversion. Sov. J. Numer. Anal. Math. Model. 6(3), 223–242 (1991)

    MATH  MathSciNet  Google Scholar 

  35. Oswald, P.: Preconditioners for nonconforming discretizations. Math. Comp. 65(215), 923–941 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  36. Raviart, P.-A., Thomas, J.M.: A mixed finite element method for 2nd order elliptic problems. In: Mathematical Aspects of Finite Element Methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975), pp. 292–315. Lecture Notes in Math., vol. 606. Springer, Berlin (1977)

  37. Solonnikov, V.A., Ščadilov, V.E.: A certain boundary value problem for the stationary system of Navier-Stokes equations. Trudy Mat. Inst. Steklov., 125, 196–210, 235, (1973). Boundary value problems of mathematical, physics, 8

    Google Scholar 

  38. Temam, R.: Navier-Stokes Equations, volume 2 of Studies in Mathematics and its Applications. North-Holland Publishing Co., Amsterdam, revised edition, (1979). Theory and numerical analysis, With an appendix by F. Thomasset

  39. Temam, R., Miranville, A.: Mathematical Modeling in Continuum Mechanics. Cambridge University Press, Cambridge (2001)

    Google Scholar 

  40. Wang, J., Ye, X.: New finite element methods in computational fluid dynamics by \(H\)(div) elements. SIAM J. Numer. Anal. 45(3), 1269–1286 (2007). (electronic)

    Article  MATH  MathSciNet  Google Scholar 

  41. Xu, J.: The auxiliary space method and optimal multigrid preconditioning techniques for unstructured grids. Computing, 56(3):215–235, 1996. International GAMM-Workshop on Multi-level Methods (Meisdorf, 1994)

    Google Scholar 

  42. Yoo, J., Joseph, D.D., Beavers, G.S.: Boundary conditions at a naturally impermeable wall. J. Fluid Mech. 30, 197–207 (1967)

    Article  Google Scholar 

Download references


The authors thank one of the referees for helpful comments on the first version of this work. Part of this work was completed while the first author was visiting IMATI-CNR of Pavia. She is grateful to the IMATI for the kind hospitality. The first author was partially supported by MINECO through grant MTM2011-27739-C04-04. The second and third authors were partially supported by the Italian MIUR through the project PRIN2008. The last two authors were partially supported by National Science Foundation grant DMS-1217142 and US Department of Energy grant DE-SC0009603. The authors also thank Feiteng Huang for the help with the numerical tests and in particular for putting the discretization within the FEniCS framework, and to Harbir Antil for pointing out references [3, 10].

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jinchao Xu.

Appendix: Proof of Proposition 4.3

Appendix: Proof of Proposition 4.3

We now state and prove a result, Proposition 8.1 given below, used in Sect. 4 to show Korn inequality (cf. Lemma 4.2). After giving its proof, we comment briefly on how the result can be applied to show the corresponding Korn inequality (4.13) (cf. Lemma 4.2) for \(d=3\).

Proposition 8.1

Let \(T\) be a triangle (or a tetrahedron for \(d=3\)) with minimum angle \(\theta >0\), and let \(e\) be an edge (resp. face) of \(T\). Then for every \(p>2\) and for every integer \(k_{max}\) there exists a constant \(C_{p,\theta ,kmax}\) such that

$$\begin{aligned} \int \limits _e\varvec{v}\cdot ({\varvec{\tau }}\cdot \mathbf{n})\,\text{ d }s\le C_{p,\theta ,k_{max}}\, h_{T}^{-1/2}\Vert \varvec{v}\Vert _{0,e}\, \Big (h_{T}\Vert \mathrm{\varvec{div}}{\varvec{\tau }}\Vert _{0,T}\,+\,h_{T}^{\frac{d(p-2)}{2p}}\Vert {\varvec{\tau }}\Vert _{0,p,T}\Big ) \end{aligned}$$

for every \({\varvec{\tau }}\in (L^p(\Omega ))^{d\times d}_{sym}\) having divergence in \(\varvec{L}^2\) and for every \(\varvec{v} \in {\varvec{P}}^{k_{max}}(T)\).


First we go to the reference element \(\hat{T}\):

$$\begin{aligned} \Big |\int \limits _e\varvec{{v}}\cdot ({{\varvec{\tau }}}\cdot \mathbf{n})\,\,\text{ d }s\le C_{\theta }|e|\Big |\int \limits _{\hat{e}}\varvec{\hat{v}}\cdot (\hat{{\varvec{\tau }}}\cdot \hat{\mathbf{n}})\,d\hat{s}\Big | \le C_{\theta }h_e^{d-1}\Big |\int \limits _{\hat{e}}\varvec{\hat{v}}\cdot (\hat{{\varvec{\tau }}}\cdot \hat{\mathbf{n}})\,d\hat{s}\Big | \end{aligned}$$

where \(\hat{\varvec{v}}\) and \(\hat{{\varvec{\tau }}}\) are the usual covariant and contra-variant images of \(\varvec{v}\) and \({\varvec{\tau }}\), respectively. And, here and throughout his proof, the constants \(C_{\theta }\) and \(C_{\theta ,k_{max}}\) may assume different values at different occurrences. Note that \(\hat{\varvec{v}}\) will still be a vector-valued polynomial of degree \(\le k_{max}\) and the space \(H(\mathrm{div}, T)\) is effectively mapped into \(H(\mathrm{div}, \hat{T})\) by means of the contra-variant mapping. Then for every component \(\hat{v}\) of \(\hat{\varvec{v}}\), we construct the auxiliary function \(\varphi _v\) as follows. First we define \(\varphi _v\) on \(\partial \hat{T}\) by setting it as equal to \(\hat{v}\) on \(\hat{e}\) and zero on the rest of \(\partial \hat{T}\). Then we define \(\varphi _v\) in the interior using the harmonic extension. It is clear that \(\varphi _v\) will belong to \(W^{1,p'}(\hat{T})\) (remember that \(p>2\) so that its conjugate index \(p'\) will be smaller than \(2\)). Using the fact that \(\hat{\varvec{v}}\) is a polynomial of degree \(\le k_{max}\), it is not difficult to see that

$$\begin{aligned} \Vert \varvec{\varphi }_v\Vert _{W^{1,p'}(\hat{T})} \le \,\hat{C}_{\theta ,k_{max}}\Vert \hat{\varvec{v}}\Vert _{0,\hat{e}}. \end{aligned}$$

Integration by parts then gives

$$\begin{aligned} \begin{aligned} \int \limits _{\hat{e}}\hat{\varvec{v}}\cdot (\hat{{\varvec{\tau }}}\cdot \hat{\mathbf{n}})\,d\hat{s}&= \int \limits _{\partial \hat{T}}\varvec{\varphi }_{v}\cdot (\hat{{\varvec{\tau }}}\cdot \hat{\mathbf{n}})\,d\hat{s}\\&= \int \limits _{\hat{T}}\varvec{\nabla }\varvec{\varphi }_{v}:\hat{{\varvec{\tau }}}\,d\hat{x} -\int \limits _{\hat{T}}\varvec{\varphi }_{v}\cdot \mathrm{\varvec{div}}{\hat{{\varvec{\tau }}}}\,d\hat{x}\\&\le |\varvec{\varphi }_v|_{W^{1,p'}(\hat{T})}\Vert \hat{{\varvec{\tau }}}\Vert _{(L^p(\hat{T}))^{d\times d}_{sym}}+ \Vert \varvec{\varphi }_v\Vert _{0,\hat{T}}\Vert \mathrm{\varvec{div}}{\hat{{\varvec{\tau }}}}\Vert _{0,\hat{T}}\\&\le \hat{C}\Big (\Vert \hat{\varvec{v}}\Vert _{0,\hat{e}}\,\Vert \hat{{\varvec{\tau }}}\Vert _{(L^p(\hat{T}))^{d\times d}_{sym}}\,+\, \Vert \varvec{\varphi }_v\Vert _{0,\hat{e}}\Vert \mathrm{\varvec{div}}{\hat{{\varvec{\tau }}}}\Vert _{0,\hat{T}}\Big )\\&\le \hat{C}\,\Vert \hat{\varvec{v}}\Vert _{0,\hat{e}}\,\Big (\Vert \hat{{\varvec{\tau }}}\Vert _{(L^p(\hat{T}))^{d\times d}_{sym}}\,+\Vert \mathrm{\varvec{div}}{\hat{{\varvec{\tau }}}}\Vert _{0,\hat{T}}\Big ). \end{aligned} \end{aligned}$$

Then we recall the inverse transformations (from \(\hat{T}\) to \(T\)):

$$\begin{aligned}&\Vert \hat{\varvec{v}}\Vert _{0,\hat{e}}\le C_{\theta }h_e^{-\frac{d-1}{2}}\Vert \varvec{v}\Vert _{0,{e}},\quad \Vert \hat{{\varvec{\tau }}}\Vert _{(L^p(\hat{T}))^{d\times d}_{sym}}\le C_{\theta } h_{T}^{-\frac{d}{p}}\Vert {{\varvec{\tau }}}\Vert _{(L^p({T}))^{d\times d}_{sym}},\\&\Vert \mathrm{\varvec{div}}\hat{{\varvec{\tau }}}\Vert _{0,\hat{T}}\le C_{\theta }h_{T}^{\frac{2-d}{2}} \Vert \mathrm{\varvec{div}{\varvec{\tau }}}\Vert _{0,T}. \end{aligned}$$

Inserting this into (8.4) and then in (8.2) we have then

$$\begin{aligned} \int \limits _e\varvec{v}\cdot ({\varvec{\tau }}\cdot \mathbf{n})\,\text{ d }s\le C_{p,\theta ,k_{max}}\, h_e^{d-1}\,h_e^{-\frac{d-1}{2}}\Vert \varvec{v}\Vert _{0,{e}}\Big ( h_{T}^{-\frac{d}{p}}\Vert {{\varvec{\tau }}}\Vert _{(L^p({T}))^{d\times d}_{sym}}+h_{T}^{\frac{2-d}{2}} \Vert \mathrm{\varvec{div}{\varvec{\tau }}}\Vert _{0,T} \Big ). \end{aligned}$$

Now we note that

$$\begin{aligned} -\frac{1}{2}+\frac{d(p-2)}{2p}=d-1-\frac{d-1}{2}-\frac{d}{p}, \end{aligned}$$

and that

$$\begin{aligned} -\frac{1}{2}+1=d-1-\frac{d-1}{2}+\frac{2-d}{2}, \end{aligned}$$

and the proof then follows immediately. \(\square \)

With this result in hand, we can show the Korn inequality (4.13) given in Lemma 4.2 for \(d=3\). It is necessary to modify the proof only at two places: the definition of the space of rigid motions on \(\Omega , \varvec{RM}(\Omega )\), and the application of Proposition 4.21. The space \(\varvec{RM}(\Omega )\) is now defined by:

$$\begin{aligned} \varvec{RM}(\Omega )=\left\{ \, \varvec{a}+\varvec{b} \varvec{x}\,\,:\,\, \varvec{a}\in \mathbb R ^{d} \quad \varvec{b} \in so(d) \,\,\right\} \end{aligned}$$

with \(so(d)\) denoting the space of the skew-symmetric \(d\times d\) matrices.

To prove (4.16) (and so conclude the proof of (4.13)), estimate (4.23) is replaced by estimate (8.5) below, which is obtained as follows: first, by applying (8.1) (instead of (4.21)) from Proposition 8.1 to each \(e\) in the last term in (4.22) and then by using the generalized Hölder inequality with the same exponents as for \(d=2\) (with \(q=1/2\) and \(r=2p/(p-2)\), so that \(\frac{1}{p}+\frac{1}{q}+\frac{1}{r}=1\))

$$\begin{aligned} \sum _{e\in {\mathcal{E }^{o}_h}}\int \limits _e [\![\,\varvec{v}_t\,]\!] : \{ \varvec{\tau }\}&\le C_{p,\theta ,kmax}\, \sum _{T\in \mathcal{T }_h}\sum _{e\in \partial T} h_{T}^{-1/2}\Vert [\![\,\varvec{v}_t\,]\!]\Vert _{0,e}\,h_{T}\Vert \mathbf{div}\varvec{\tau }\Vert _{0,T} \nonumber \\&+ C_{p,\theta ,kmax}\, \sum _{T\in \mathcal{T }_h}\sum _{e\in \partial T} h_{T}^{-1/2}\Vert [\![\,\varvec{v}_t\,]\!]\Vert _{0,e}\Vert \,h_{T}^{\frac{d(p-2)}{2p}}\Vert {\varvec{\tau }}\Vert _{0,p,T} \nonumber \\&\le C h\,|[\![\,\varvec{v}_t\,]\!]|_{*}\,\Vert \mathbf{div}{\varvec{\tau }}\Vert _{0,\Omega } \\&+ C\Big (\sum _{e\in {\mathcal{E }^{o}_h}}h_e^{-1}|[\![\,\varvec{v}_t\,]\!]|^2_{0,e}\Big )^{1/2} \Big (\sum _{e\in {\mathcal{E }^{o}_h}}\Vert {\varvec{\tau }}\Vert _{0,p,T(e)}^p\Big )^{1/p} \Big (\sum _{e\in {\mathcal{E }^{o}_h}}h_e^{\frac{d(p-2)}{2p} r}\Big )^{1/r}\nonumber \\&\le C |[\![\,\varvec{v}_t\,]\!]|_{*}\,h\,\Vert \mathbf{div}{\varvec{\tau }}\Vert _{0,\Omega }+C\,|[\![\,\varvec{v}_t\,]\!]|_{*}\,\Vert {\varvec{\tau }}\Vert _{0,p,\Omega }\,\mu ({\Omega })^{1/r}\nonumber \end{aligned}$$

Here, as in estimate (4.23), \(\mu (\Omega )\) denotes the measure of the domain \(\Omega \), and the constant \(C\) still depends on \(p, k_{max}\), and on the maximum angle in the decomposition \(\mathcal{T }_h\). The rest of the proof of Lemma 4.2 proceeds as for \(d=2\).

Rights and permissions

Reprints and permissions

About this article

Cite this article

Ayuso de Dios, B., Brezzi, F., Marini, L.D. et al. A Simple Preconditioner for a Discontinuous Galerkin Method for the Stokes Problem. J Sci Comput 58, 517–547 (2014).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: